[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 16, 1966

Oxazepam Poisoning in a Child

Author Affiliations

From the Department of Pediatrics, Philadelphia General Hospital, Philadelphia.

JAMA. 1966;196(7):662-663. doi:10.1001/jama.1966.03100200102036
Abstract

OXAZEPAM (Serax) is a recently introduced drug with pharmacologic and therapeutic properties similar to other members of the benzodiazepine group, eg, chlordiazepoxide hydrochloride (Librium), and diazepam (Valium).1,2 Troublesome side effects of the earlier compounds have included ataxia, lethargy, drowsiness, paradoxical irritability, nausea, headache, vertigo, decreased libido, enuresis, edema, skin rash, physical dependence, and agranulocytosis. Most frequently observed have been drowsiness and ataxia, especially in the aged; agranulocytosis has been rare.3 Oxazepam has been reported to produce lower incidence of these side effects, especially ataxia, at comparable doses.4 Reports of overdosage as yet are few.

Report of a Case  A 2-year-old, 28-lb (12.8-kg), Negro girl was admitted to the hospital 18 hours after she had been fed six 15-mg oxazepam capsules by her 4-year-old sister. Three hours after ingestion, at bedtime, she fell out of bed twice before going to sleep. Twice thereafter she awoke screaming and terrified.

First Page Preview View Large
First page PDF preview
First page PDF preview
×